How long would it take to be weaned off Gabapentin?

Hi (be gentle I'm new),

Diagnosed with TN 10 months ago, prescribed Gabapentin 1200mg per day (3X400mg).

Stopped the attacks, but recently started experiencing severe side effects (confusion, memory loss, weight gain and little to no sex drive).

Spoke to my Doctor yesterday and he recommended switching to Carbamazepine, but first I must come off the Gabapentin.

Was wondering how long I should take take to wean myself off the Gabapentin, what schedule to follow?

Has anyone tried Carbamazepine? is it any good?

I know I should probably go back to the doctor and ask, but it took me 2 weeks to get an appointment and they never answer the phone! (NHS Scotland)

Any advice welcome

Welcome to our world! I take both Gabapentin and Carbamezapine. They work, but the side effects are just as you described. They are often prescribed together it appears that they complement each other. Just my two cents worth… I would gradually start decreasing your dosage with the goal of transitioning over a 2 week period. You could start taking Carbamezapine at the beginning of week 2 and gradually increase it to the prescribed dose, so it has time to get in your system before you completely stop taking Gabapentin. You may have a rough period with side effects until your body adjusts to the Carba, but it won’t hurt you to take both. It’s a common “cocktail.” I’m not sure about the difference in side effects since I’ve never taken one without the other. Good luck!

Thankyou Juliet, I'll do just that!



Juliet said:

Welcome to our world! I take both Gabapentin and Carbamezapine. They work, but the side effects are just as you described. They are often prescribed together it appears that they complement each other. Just my two cents worth... I would gradually start decreasing your dosage with the goal of transitioning over a 2 week period. You could start taking Carbamezapine at the beginning of week 2 and gradually increase it to the prescribed dose, so it has time to get in your system before you completely stop taking Gabapentin. You may have a rough period with side effects until your body adjusts to the Carba, but it won't hurt you to take both. It's a common "cocktail." I'm not sure about the difference in side effects since I've never taken one without the other. Good luck!